Alert archive / South Dakota / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Sioux Falls, SD

November 13, 20239 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Nov 13, 2023, 2:28 PM CST for 9 counties in South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2023, 2:28 PM CST (20:28 UTC)
Expired
Nov 13, 2023, 6:00 PM CST
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS83 KFSD 132028
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
228 PM CST Mon Nov 13 2023

SDZ038-050-052-053-057>059-063-064-140000-
/O.NEW.KFSD.FW.W.0008.231113T2028Z-231114T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
228 PM CST Mon Nov 13 2023

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
376 
WWUS83 KFSD 132359
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
559 PM CST Mon Nov 13 2023

SDZ038-050-052-053-057>059-063-064-140100-
/O.EXP.KFSD.FW.W.0008.000000T0000Z-231114T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
559 PM CST Mon Nov 13 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR CENTRAL SOUTH DAKOTA...

With falling temperatures this evening, relative humidity values
are increasing above critical values. However, south to
southwesterly winds remain strong overnight, with gusts to 35 mph
at times. Continue to take precautions to prevent fire start. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Nov 13, 11:25 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 13, 11:25 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1125 AM CST Mon Nov 13 2023

.DISCUSSION...
Issued at 343 AM CST Mon Nov 13 2023

KEY MESSAGES:

- Seasonably warm temperatures (highs 15-20F above normal) will
continue through at least Thursday, continuing to a lesser extent (5-
10F above normal) into next weekend.

- With above normal temperatures and periods of breezy winds, there
will be an elevated fire danger during the afternoon hours for
Today, Tuesday, and Thursday. See fire weather section.

- Dry weather will dominate the week ahead, with chances for light
rain looking to return Sunday into Monday.

As a weak surface high slides southeastwards away from the area,
temperatures as of 9Z are largely in the upper 20s and 30s, with the
whole area expected to dip into the lower/mid 30s by sunrise. Today
will be another warm and breezy day as the surface pressure gradient
(SPG) tightens between the aforementioned high pressure and a
surface low pressure moving across southern Alberta. As 850mb
temperatures approach the lower teens further aided by ridging
aloft, have bumped up temperatures to near the 95th percentile given
the favorable mixy southerly flow, resulting in widespread lower to
mid 60s across the region. Winds ramp up during the late morning
into the afternoon hours, with the strongest gusts expected west of
I-29 in the lower 30s, while areas east of I-29 will remain in the
teens to lower 20s. High to very high fire danger will be present
throughout the afternoon hours.

Overnight into Tuesday, temperatures remain on the warmer side as
the SPG remain tightened, which will keep temperatures in the lower
to mid 40s (closer to our normal highs than lows). Record high
minimum temperatures may be in jeopardy, with the current forecast
falling 1 degree shy at both Sioux Falls and Huron. Flow aloft
transitions to become more quasi-zonal on Tuesday, with conditions
remaining breezy thanks to a strong 850mb jet. Ensemble situational
awareness tables (ESATs) from both the NAEFS and ECMWF show 850mb
winds exceeding the 90th percentile of climatology during the
afternoon hours, so have bumped up wind gusts into the 30s and 40s
across the area. Given the elevation, areas along the Buffalo Ridge
in SW MN may see sustained winds of 30 mph and gusts over 45 mph,
especially for areas on the lee-side of the ridge. With 850mb
temperatures throughout the 850-500mb column AOA the 90th percentile
from both ESATs, an even warmer day is expected in the mid to upper
60s. Scattered to broken cloud coverage should keep us from getting
even warmer, with the 90th percentiles approaching 70 in some places
if clouds aren't as prominent as expected. High to very high fire
danger will again be present throughout the afternoon hours.

Overnight into Wednesday, a weak high pressure comes sliding down,
bringing low temperatures back down into the 30s. Southerly return
flow does set up by the afternoon hours, but given less time for
mixy winds to bring warmer temperatures back down to the surface,
temperatures will be little cooler in the lower to mid 60s.
Currently not expecting winds to get into the 20s, but if they do
expect temperatures to bump up a few degrees given the continued
warm temperatures aloft.

Winds increase overnight as a low pressure system approaches the
area from the northwest, which will keep overnight temperatures
again in the 40s, though record high minimum temperatures are a bit
higher for this date. The low pressure system will bring a dry cold
frontal passage through the area during the morning or afternoon
hours, with models continuing to disagree on timing, which will
impact max temperatures. NBM has the front moving through areas west
of I-29 during the morning hours before moving eastwards, so if this
speeds up (slows down) expect lower (warmer) temperatures as a
result. Regardless of timing, pressure falls and cold air advection
(CAA) will lead to more breezy winds in the 30s. Temperatures fall
into the upper 40s and 50s for Friday behind the cold front, but
Saturday will feature ridging aloft bringing warmer temperatures
back into the region. Uncertainty in the timing and location of an
upper level wave ejecting into the northern plains will bring
chances for rain back to the area on Sunday and Monday, with
ensemble clustering analysis showing 53% of ensemble members
favoring rain chances increasing Sunday evening into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1124 AM CST Mon Nov 13 2023

VFR conditions are expected for the TAF period. Lighter southerly
winds are expected for this afternoon, but the low level jet
(LLJ) will ramp up this evening. The jet will bring widespread low
level wind shear (LLWS) across the entire area including all TAF
sites. Have included LLWS in all TAFs for the evening and
overnight hours. With the jet remaining strong, strong gusts will
be mixed to the surface as the boundary layer destabilizes
tomorrow. Gusts will strengthen up to 30-35 knots, with the
strongest gusts occurring east of the James River. Locations along
the Buffalo ridge will see this highest gusts that could exceed
45 knots. These strong southerly winds will finish the TAF period.

&&

.FIRE WEATHER...
Issued at 343 AM CST Mon Nov 13 2023

For today, southeasterly winds ramp up during the late morning into
the afternoon hours, with the strongest gusts expected west of I-29
in the lower 30s, while areas east of I-29 will remain in the teens
to lower 20s. With temperatures largely in the 60s, relative
humidity values will drop down into the upper 20s to lower 30s
across the area. Currently not expecting critical RH thresholds
(<25%) to be met where gusts are exceeding 25 knots, but that will
be something to watch for areas west of I-29. Regardless of whether
criteria are met, high to very high fire danger will exist across
the area today, so use caution with any activities that may spark a
fire.

For Tuesday, temperatures warm further into the mid to upper 60s,
with lowest RH's again displaced from the strongest gusts. Areas
east of the James will be seeing gusts into the lower 30s up into
the mid 40s, while areas westward will see gusts in the 20s to lower
30s during the morning hours, decreasing during the afternoon hours.
Lowest RH's in the upper 20s west of the James River Valley will
occur during the afternoon hours when the winds are decreasing,
while areas east of the James River Valley expected to remain in the
30s and 40s throughout the afternoon hours. Given our dry conditions
and continued curing of any fire fuels, very high fire danger is
expected. Tuesday may see increased cloud coverage, which may hinder
strongest gusts from forming and keep temperatures on the cooler
side of what is currently expected.

Thursday will see a cold front move through the area, though there
are uncertainties on timing. While relative humidity values look to
remain in the 40s and 50s, breezy northwest winds with gusts into
the 30s and possibly lower 40s, will again result in high to very
high fire danger.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...APT
AVIATION...Meyers
FIRE WEATHER...APT
Hazardous weather outlook, Nov 13, 4:13 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CST Mon Nov 13 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 AM CST Mon Nov 13 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Above normal temperatures, breezy southeast winds, and relative
humidity values in the mid 20s to mid 30s will result in enhanced
fire danger this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Above normal temperatures breezy conditions will result in enhanced
fire danger across the area on Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.